Tennessee, 2010

Hail and Damaging Winds in Tennessee, April 27, 2010

April 27, 2010 · NWS OHX · 4 events in 4 counties and zones

Instability brought by daytime heating allowed thunderstorms to fire up during the afternoon of April 27th. A few of the storms became strong to briefly severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Instability brought by daytime heating allowed thunderstorms to fire up during the afternoon of April 27th. A few of the storms became strong to briefly severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 27, 9:37 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 27, 9:37 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1037 AM CDT TUE APR 27 2010

.UPDATE...
UL LOW CURRENTLY JUST UPSTREAM...WITH WEAK SFC/LL BOUNDARY JUST
NORTH OF THERE. ASSOCIATED MODERATE-DEEPER MOISTURE WORKING SOUTH
HELPING TO FLARE UP NUMEROUS SHOWERS...WITH COLD POOL ALOFT
STEEPENING LAPSE RATE ENUF FOR ISO T...ACROSS MUCH OF THE CWA.
THIS TREND EXPECTED TO CONTINUE AS UL LOW CUTS ACROSS THE NORTH
AND EAST ZONES THIS AFTERNOON. PCPN SHUD BE LARGELY EAST LATE
AS DRIER AIR STARTS TO FILTER IN.

PLAN TO EXPAND HIGHER POPS FURTHER WEST AND SOUTH TODAY FOR
EXPECTED PCPN. ONLY MINOR TEMPS CHANGES POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 639 AM CDT TUE APR 27 2010/

UPDATE...FOR 12Z AVIATION FORECAST

AVIATION...
UPPER LEVEL LOW OVER CENTRAL MISSOURI WILL KEEP CLOUDS AND AT
LEAST SCATTERED SHOWERS ACROSS MIDDLE TENNESSEE THROUGH ABOUT 28/00Z.
SKIES SHOULD CLEAR QUICKLY THIS EVENING AS DRIER AIR WORKS INTO
THE AREA.

BOYD

PREV DISCUSSION... /ISSUED 252 AM CDT TUE APR 27 2010/

SHORT TERM (THRU THU)...
CURRENT...FIRST WAVE OF -SHRA MOVING ACROSS WRN AND NRN AREA OF
CWA ATTM. BKN-OVC SKIES...WITH TEMPS IN COOLISH LOWER 50S.

UPPER LOW PROGGED TO MOVE SE INTO CWA...W/ ASSOCIATED COLD POOL.
HI POPS E 1/2 AND THERE IS A CHANCE OF ISOLTD TRW WITH COLD POOL
BY AFTERNOON.

RAPID CLEARING TONITE...AND POSSIBLE FROST PLATEAU AS WINDS DECOUPLE.
HI PRES AND CLEAR SKIES WED AND WED NITE...WITH SUNNY SKIES THU
BUT INCREASING SRLY FLOW.

LONG TERM...
STILL HAVING A PROBLEM WITH MODELS FORECASTING MULTIPLE HEAVY RAIN EVENTS
SAT INTO TUE...MOVING SMACK INTO H5 BLOCKING RIDGE. GFS ALREADY
BACKING OFF ON POPS FOR FRI. WILL GO WITH HI CHANCE POPS FOR NOW.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Apr 27, 4:26 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
526 AM CDT TUE APR 27 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-281030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
526 AM CDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PERIOD IS POSSIBLE SATURDAY THROUGH MONDAY WITH
STRONG THUNDERSTORMS AND HEAVY RAINFALL. THERE IS UNCERTAINTY
WITH RESPECT TO TIMING AND PLACEMENT OF THE STORMS. THEREFORE
CONTINUE TO MONITOR THE FORECAST THROUGHOUT THE WEEK FOR UPDATES
ON THIS POTENTIALLY HAZARDOUS WEATHER.

17/MAG

The radar

The Nashville radar (KOHX), 31 km away, was scanning. The volume nearest the first event began at 17:02 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Davidson

When
April 27, 11:03 AM CST to 11:05 AM CST
Where
Davidson County, 0.89 mi NW of Brentwood
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.040, -86.790

Nickel size hail was reported on the Davidson and Williamson county line at interstate 65.

Thunderstorm Wind, Lawrence

When
April 27, 12:15 PM CST to 12:17 PM CST
Where
Lawrence County, 0.56 mi W of Lawrenceburg
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.250, -87.340

One tree was reported down in Lawrenceburg which fell on a car...trapping a person inside. Estimated wind gust was around 50 mph.

Thunderstorm Wind, Maury

When
April 27, 12:39 PM CST to 12:41 PM CST
Where
Maury County, 0.89 mi NW of Canaan
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.590, -87.190

Minor damage occurred to siding on a home. Bradford Pear trees were also damaged.

Hail, Wilson

When
April 27, 12:45 PM CST to 12:47 PM CST
Where
Wilson County, 2.23 mi W of Lebanon Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.180, -86.360

Trained spotter reported quarter size hail at the intersection of Interstate 40 and Interstate 840 in Wilson County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231555, 231564, 231563, 231552.